Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 288, NWS Birmingham, AL

June 26, 2001Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 26, 2001, 1:45 PM CDT for Jefferson County, Alabama. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 26, 2001, 1:45 PM CDT (18:45 UTC)
Expired
Jun 26, 2001, 2:15 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, AL

What was reported inside it

TimeReportWhereRemark
Jun 26, 1:50 PM CDTHail 0.75Kimberly, ALDime size hail was reported in Kimberly.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1300 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 261845
SVRBHM
ALC073-261915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
145 PM CDT TUE JUN 26 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL ALABAMA

* UNTIL 215 PM CDT

* AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MORRIS...MOVING EAST AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...WARRIOR AND
GARDENDALE.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

LAT...LON 3383 8690 3365 8685 3369 8653 3384 8677

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 10:08 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 26, 10:08 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1008 AM CDT TUE JUN 26 2001

UPPER LOW OVER NCNTL TN THIS MORNING...CONTINUING TO DRIFT SLOLY
WWD.  BMX 12Z SOUNDING APPEARS FAIRLY UNSTABLE WITH LARGE LAPSE
RATES AND AMPLE AMOUNTS OF CAPE EXPECTED BY AFTN.  GIVEN THIS...WILL
NOT BE SURPRISED TO SEE QUITE A BIT OF CONVECTION ON THE SOUTH SIDE
OF THE LOW...MAINLY FROM BHM NWD. CURRENT ZONES FOR THE MOST PART
APPEAR OK...BUT WILL PROBABLY LOWER POPS ACROSS THE SRN HALF OF THE
FA THIS AFTN TO 30%...PERHAPS A BIT HIGHER FROM SELMA TO AUB ON NRN
PERIPHERY OF CURRENT BKN CLOUD FIELD.  TEMPS LOOK OK...BUT MAY MAKE A
COUPLE OF MINOR CHANGES PRIOR TO RELEASE.  UPDATES OUT SHORTLY.  66

.BHM...NONE.

In the hours before

Special weather statement, Jun 26, 11:00 AM CDT, 2 hours 45 minutes before
ALZ001>038-040>050-262300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 AM CDT TUE JUN 26 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

AN UPPER LEVEL LOW...JUST TO THE NORTH OF ALABAMA...WILL CONTINUE TO
BE THE MAIN WEATHER MAKER THIS AFTERNOON AND EVENING. THE ATMOSPHERE
HAS MOISTENED UP FROM YESTERDAY AND BECOME MORE UNSTABLE...AS
UNSEASONABLY COLD AIR ALOFT HAS SPREAD OVER THE FORECAST AREA.
SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ACROSS THE
NORTHERN HALF OF ALABAMA THIS AFTERNOON AND EVENING...WITH LESSER
COVERAGE ACROSS THE SOUTHERN HALF. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL LIKELY BE IN THE FORM OF LARGE HAIL...WITH SOME
DAMAGING WIND POSSIBLE. ALSO...THESE STORMS WILL GENERALLY MOVE
EASTWARD AT LESS THAN 10 MPH...THUS BRINGING THE THREAT OF HEAVY
RAINFALL AND FLOODING WITH THE LARGER THUNDERSTORMS.

ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED THROUGH TONIGHT.
HOWEVER...LAW ENFORCEMENT AND EMA OFFICIALS OVER THE NORTHERN HALF
OF THE FORECAST AREA SHOULD REMAIN ABREAST OF DEVELOPING WEATHER
THIS AFTERNOON AND EVENING FOR POSSIBLE ACTIVATION...AND BE
ESPECIALLY PREPARED FOR THE POSSIBILITY OF LARGE HAIL WITH A FEW OF
THE THUNDERSTORMS.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 3,
BIRMINGHAM IS 3,
MONTGOMERY IS 2,

1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT.

FOR MORE INFORMATION AND A UDESCRIPTION OF WHAT IS A WET MICROBURST,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:47 PM CDTSevere Thunderstorm WarningBMXLawrence43 min
Jun 26, 2:17 PM CDTSevere Thunderstorm WarningBMXLimestone28 min
Jun 26, 3:03 PM CDTSevere Thunderstorm WarningBMXCullman, Marshall27 min
Jun 26, 3:11 PM CDTSevere Thunderstorm WarningBMXSt. Clair34 min
Jun 26, 3:23 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson37 min
Jun 26, 3:24 PM CDTSevere Thunderstorm WarningBMXMadison36 min
Jun 26, 3:29 PM CDTSevere Thunderstorm WarningBMXMorgan31 min
Jun 26, 3:32 PM CDTSevere Thunderstorm WarningBMXMarshall28 min
Jun 26, 3:35 PM CDTSevere Thunderstorm WarningBMXLimestone25 min
Jun 26, 3:44 PM CDTSevere Thunderstorm WarningBMXMadison46 min
Jun 26, 3:46 PM CDTSevere Thunderstorm WarningBMXSt. Clair29 min
Jun 26, 3:58 PM CDTSevere Thunderstorm WarningBMXMorgan32 min
Jun 26, 4:11 PM CDTSevere Thunderstorm WarningBMXSt. Clair34 min
Jun 26, 4:21 PM CDTSevere Thunderstorm WarningBMXMadison39 min
Jun 26, 4:35 PM CDTSevere Thunderstorm WarningBMXJackson55 min
Jun 26, 5:07 PM CDTSevere Thunderstorm WarningBMXHale23 min
Jun 26, 5:12 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter33 min
Jun 26, 5:19 PM CDTSevere Thunderstorm WarningBMXWalker26 min
Jun 26, 5:32 PM CDTSevere Thunderstorm WarningBMXWinston58 min
Jun 26, 6:18 PM CDTSevere Thunderstorm WarningBMXPickens42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.